Alert archive / Alabama / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 164, NWS Mobile, AL

July 7, 1999Choctaw County, Clarke County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 7, 1999, 6:50 PM CDT for Choctaw County, Clarke County, Alabama. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 7, 1999, 6:50 PM CDT (23:50 UTC)
Expired
Jul 7, 1999, 7:45 PM CDT
In force
55 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Choctaw County, AL, Clarke County, AL

What was reported inside it

TimeReportWhereRemark
Jul 7, 7:00 PM CDTThunderstorm Wind 50Morvin, ALHigh winds blew trees down along State Highway 69 near Morvin.
Jul 7, 7:36 PM CDTThunderstorm Wind 55Lavaca, ALTrees and power lines were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 1999-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1095 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 1999-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1095 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 072348 RRA
SVRMOB
ALC023-025-080045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
650 PM CDT WED JUL 7 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHOCTAW COUNTY IN SOUTHWESTERN ALABAMA
  CLARKE COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 745 PM CDT

* AT 645 PM CDT... AS INDICATED BY DOPPLER RADAR A SEVERE THUNDERSTORM
  WAS LOCATED 10 MILES NORTH OF THOMASVILLE OR 7 MILES NORTHEAST OF
  BASHI...MOVING SOUTHWEST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  BASHI BY 700 PM CDT
  TALLAHATTA SPRINGS BY 710 PM CDT
  OPINE BY 715 PM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 1:55 PM CDT, 4 hours 55 minutes earlier.

Area forecast discussion, Jul 7, 1:55 PM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
155 PM CDT WED JUL 7 1999

AVN IS THE BETTER LOOKING PROG THIS CYCLE...EVOLUTION OF UPPER LEVEL
SHOWS BETTER CONTINUITY AS DISTURBANCE PROPAGATING WEST... ANOTHER
SMALL 1016 MB CLOSED LOW INDICATED OVER GULF OF MEXICO OFF SABINE
PASS...BUT TROUGHING CONTINUES TO DOMINATE FROM THERE THROUGH
PIEDMONT AREA. MODELS STILL SHOWING A WEAK FRONT BETWEEN TWO WEAK
RIDGES. ETA AND NGM HAVE BACKED AWAY FROM SERIES OF OVERLY INTENSE
WESTWARD PROPAGATING SURFACE CIRCULATIONS...BUT ETA 6 HR PRECIP
AMOUNTS ARE BIASED TOO FAR NORTH AS AVN AMOUNTS MORE CONGRUENT WITH
RADAR ESTIMATES.

CONVECTION FIRING AS EXPECTED MAINLY IN EASTERN PORTIONS OF FA.
MODEL FORECAST AREA PRECIP IS MORE IN LINE WITH ADJUSTMENTS WE MADE
YESTERDAY AND THIS MORNING. TEMPS AND POPS FROM GUIDANCE LOOK MUCH BETTER
THAN LAST TWO CYCLES SO WILL STAY WITH THOSE. TONIGHT THROUGH FRI
SCATTERED TSRA PROPAGATING THROUGH FA. LOCAL DAPE COMPUTATION SHOWS
MODERATE DOWNBURST RISK WITH SEVERE LIMITS REACHABLE. LIKE YESTERDAY
THIS STILL LOOKS LIKE NEXT 24 HOURS COULD BE A BIG RAINER WITH SOME GUSTIES.

OVER THE COASTAL WATERS...STILL MAINTAINING LIGHT SW FLOW WITH SCATTERED
TSRA.

MOB 72/88/74/88 4636 PNS 73/87/75/89 4525
PNS 73/87/75/89 4525 MGM 71/90/72/91 5423 77

Nearby

Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.